Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 188, NWS Raleigh, NC

October 14, 2003Durham County, Orange County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Oct 14, 2003, 9:34 PM EDT for Durham County, Orange County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2003, 9:34 PM EDT (01:34 UTC)
Expired
Oct 14, 2003, 10:15 PM EDT
In force
41 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Durham County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 73 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 150134
SVRRAH
NCC063-135-150215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
933 PM EDT TUE OCT 14 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DURHAM COUNTY IN CENTRAL NORTH CAROLINA
  NORTHERN ORANGE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1015 PM EDT

* AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF CARR...OR ABOUT 10 MILES
  NORTHEAST OF GRAHAM...MOVING EAST AT 40 MPH. WINDS IN EXCESS OF 58
  MPH ARE LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EFLAND AROUND 940 PM
  HILLSBOROUGH AND SCHLEY AROUND 945 PM
  DURHAM AROUND 1000 PM
  BETHESDA AROUND 1005 PM

DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE
MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY THE DAMAGING WINDS CAN BE DEADLY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3622 7924 3605 7930 3587 7884 3618 7879

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 2:30 PM EDT, 7 hours 4 minutes earlier.

Area forecast discussion, Oct 14, 2:30 PM EDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT TUE OCT 14 2003

THROUGH TONIGHT: WHAT ENDED UP BEING RATHER IMPRESSIVE ISENTROPIC
UPGLIDE NOTED WELL ON THE 300K SURFACE IN COMBINATION WITH THE WEAK
UPPER LEVEL JETLET HAS KEPT OCCASIONAL RAIN AND COPIOUS CLOUDINESS
OVER MUCH OF THE CWA. LACK OF INSTABILITY OUGHT TO SUPPRESS DEEP
CONVECTION ENOUGH TO LIMIT SEVERE THREAT. HOWEVER A FEW GUSTS OVER
40 MPH ARE CERTAINLY POSSIBLE... EVEN IN A SHOWER... IF THE STRONG
WINDS ALOFT ARE ABLE TO MIX DOWN. THE CURRENT RAIN AREA IS EXPECTED
TO MOVE EAST OUT OF THE CWA AS THE UPGLIDE WANES... THEN WE SHOULD
SEE A FAST-MOVING SHOWER AND STORM BAND THROUGH THE EVENING. WILL
PUSH PRECIP OUT OF THE EAST BY 05Z. EXPECT LOWS GENERALLY 50-55.

WED/THU: WED STILL APPEARS TO BE A CLEAR AND BLUSTERY DAY WITH GOOD
SUBSIDENCE. WILL HAVE WINDS ABOUT 15-20 MPH WITH GUSTS 25-35...
QUITE BREEZY BUT BELOW ADVISORY CRITERIA. THICKNESSES SUPPORT A LEAN
TOWARD THE COOLER END OF MOS... MAINLY 67 TO 72. WEAK RETURN FLOW
SHOULD BRING A MODEST INCREASE IN CLOUDS DURING THE DAY THURSDAY BUT
MOSTLY SUNNY SHOULD STILL HOLD WITH NEARLY ZONAL FLOW. GFS MOS HIGHS
ARE REASONABLE.

FRI/FRI NIGHT: LAST 2 GFS RUNS ARE SHOWING A SLOWING/DEEPENING
TREND... WITH THE 12Z RUN GOING BACK TO A MERGING OF THE VORT MAXIMA
& DEVELOPMENT OF A STRONG SURFACE LOW CROSSING NC FRI NIGHT. THIS
MAY BE OVERLY VIGOROUS & WILL REFRAIN FROM JUMPING INTO THIS
SOLUTION NOW... SO WILL KEEP THE CHANCE POPS AS THEY ARE... COMING
IN AFTER 00Z SAT. -GIH

SATURDAY THROUGH TUESDAY...THE MODEL TRENDS CONTINUE TO SUPPORT A
STRONGER UPPER TROUGH TO SWING OVER THE SOUTHERN APPALACHIANS AND
ACROSS CENTRAL NC DURING SATURDAY. HOWEVER... MODELS WERE QUITE
VARIABLE IN THE STRENGTH... TIMING AND POSITION OF THE UPPER TROUGH
FORECAST LATE IN THE WEEK. THE LATEST GFS RUN WAS PREFERRED AND
SHOWED A POTENT VORTICITY MAXIMUM TRACKING DEEPER INTO THE
SOUTHEAST... MOVING FROM THE TENNESSEE VALLEY REGION TO SOUTH
GEORGIA BY 12Z SATURDAY... THEN ROUNDING THE TROUGH AND MOVING UP
THE COAST SATURDAY AFTERNOON. THIS INDUCES A COASTAL SURFACE LOW
OVER THE GULF STREAM... THAT TRACKS NE UP THE COAST. THE UPPER LOW
PASSES OVERHEAD OF CENTRAL NC SATURDAY AFTERNOON AND EVENING.
THUS... WE NEED TO KEEP THE RAIN CHANCES IN FOR ALL OF SATURDAY...
AND LOWER MAXIMUM TEMPERATURES AS WELL. RAPID CLEARING SPREADS IN
BEHIND THE SYSTEM SATURDAY EVENING... WITH BREEZY... COOL AND DRY
CONDITIONS SATURDAY NIGHT AND SUNDAY. HIGH PRESSURE IS EXPECTED TO
BUILD IN FOR MONDAY AND TUESDAY WITH COOL NIGHTS AND MILD DAYS. -PWB

.RAH...NONE.

HARTFIELD/BADGETT
Hazardous weather outlook, Oct 14, 5:59 AM EDT, 15 hours 35 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-141200-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
559 AM EDT TUE OCT 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A THREAT FOR A FEW SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA THIS AFTERNOON AND EARLY THIS EVENING. THE PRIMARY
SEVERE WEATHER THREAT IS DAMAGING STRAIGHT LINE WINDS. PLEASE REFER TO
THE LATEST SEVERE WEATHER OUTLOOK ISSUED UNDER THE HEADER RDUSPSRAH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER CONDITIONS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
TONIGHT.

In the hours before

Special weather statement, Oct 14, 8:55 PM EDT, 39 minutes before
NCZ008-021>025-038>041-073>077-150200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
855 PM EDT TUE OCT 14 2003

A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS WILL CROSS THE
PIEDMONT THIS EVENING...BRINGING BRIEF HEAVY RAINS AND STRONG WIND
GUSTS. AT 9 PM...THE LEADING EDGE OF THE LINE OF SHOWERS EXTENDED
FROM EAST OF GREENSBORO TO ASHEBORO AND BADIN LAKE. THE LINE WILL
MOVE QUICKLY EAST...REACHING THE TRIANGLE AREA BETWEEN 930 PM AND 10
PM...AND SANFORD BY AROUND 10 PM.

WIND GUSTS OF 25 TO 35 MPH OR GREATER CAN BE EXPECTED...ALONG WITH
RAINS LASTING AN HOUR OR SO. THE WINDS WILL BE STRONG ENOUGH TO BLOW
AROUND UNSECURED OBJECTS.

SGY
Local storm report, Oct 14, 9:26 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
926 PM EDT TUE OCT 14 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    THOMASVILLE               NC   WIND DAMAGE
10/14/03   DAVIDSON                       PUBLIC REPORTS LARGE
                                          TREEES DOWN...SHINGLES
                                          BLOWN OFF ROOF...AND GAS
                                          GRILL BLOWN AROUND.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 9:26 PM EDTSevere Thunderstorm WarningRAHChatham49 min
Oct 14, 10:09 PM EDTSevere Thunderstorm WarningRAHGranville, Vance36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.